What is acetaminophen poisoning?
More than 100 products contain acetaminophen, a common over-the-counter pain reliever that is also present in many combination prescription drugs. If several similar products are consumed at a time, a person may inadvertently take too much acetaminophen. Many preparations intended for use in children are available in liquid, tablet, and capsule form, and a parent may try several preparations simultaneously or within several hours to treat a fever or pain, not realizing they all contain acetaminophen.
Acetaminophen usually is a very safe drug even in large doses, but it is not harmless. To cause poisoning, several times the recommended dose of acetaminophen must be taken. For example, a person who weighs 68 kilogram generally needs to take at least about 30 325-milligram tablets before toxic effects due to a single overdose are possible. Death is extremely unlikely unless the person takes more than 40 325-milligram tablets. Therefore, a single acetaminophen overdose that causes serious toxicity is usually not accidental.
Toxicity also may develop if multiple smaller doses are taken over time. In toxic doses, acetaminophen can damage the liver. Liver failure can follow.
How common is acetaminophen poisoning?
Please discuss with your doctor for further information.
What are the symptoms of acetaminophen poisoning?
The common symptoms of acetaminophen poisoning are:
Soon after taking an overdose of acetaminophen, you may have no symptoms from taking a toxic amount. You may remain symptom-free for up to 24 hours after taking a toxic overdose of acetaminophen.
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
You must call a doctor, a poison control center, or emergency medical services for any suspected acetaminophen overdose.
Overall it is important that anyone suspected to have taken an overdose of acetaminophen get treatment early, before symptoms occur. Starting treatment early can greatly improve the outcome.
Seek emergency medical care at a hospital’s emergency department in the following situations:
- If the person suspected to have taken an overdose of acetaminophen is unconscious, semiconscious, or not breathing, seek medical attention
- Go to the hospital’s emergency department if the poison control center tells you to go.
- Seek emergency care if you are unsure of the types and amounts of medication taken.
- If a child took acetaminophen without adult supervision and may have taken an overdose, seek immediate medical attention.
If you have any signs or symptoms listed above or have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.
What causes acetaminophen poisoning?
Illness from acetaminophen overdose is caused primarily by liver damage.
Acetaminophen is primarily metabolized by the liver. Too much acetaminophen can overwhelm the way the liver normally functions.
If the liver is already damaged because of infection, alcohol abuse, or other illness, a person may be more susceptible to damage from acetaminophen overdose. For this reason, people with liver illnesses or people who chronically consume large amounts of alcohol should be particularly careful when taking acetaminophen and should consult their doctor prior to taking acetaminophen compounds. The FDA currently recommends that anyone taking medications that contain acetaminophen should not drink alcoholic beverages.
Long-term use of acetaminophen in recommended doses has not been shown to be harmful to the liver.
What increases my risk for acetaminophen poisoning?
Please discuss with your doctor for further information
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is acetaminophen poisoning diagnosed?
- Acetaminophen levels in the blood
- Abnormal liver function tests
The doctor considers acetaminophen poisoning in people who may be attempting suicide, in children who were given cough and cold preparations containing acetaminophen, and in people who may have accidentally ingested acetaminophen.
Doctors can predict the likelihood of acetaminophen toxicity by the amount ingested or, more accurately, by the level of acetaminophen in the person’s blood. The blood level, measured between 4 hours and 24 hours after ingestion, may help predict the severity of the liver damage.
How is acetaminophen poisoning treated?
- Charcoal and/or acetylcysteine
- Sometimes, treatment for liver failure or transplant
If acetaminophen was taken within the previous several hours, activated charcoal may be given.
If the level of acetaminophen in the blood is high, acetylcysteine is generally given by mouth or by vein to reduce the toxicity of the acetaminophen. Acetylcysteine is given repeatedly, for one to several days. This antidote helps prevent liver injury but does not reverse injury that has already occurred. Therefore, acetylcysteine must be given before liver injury occurs. Treatment for liver failure or liver transplant may also be necessary.
If toxicity results from multiple smaller doses taken over time, predicting the course of liver injury is difficult. Acetylcysteine is given if tests indicate liver damage is possible and sometimes if liver damage has already developed.
Lifestyle changes & home remedies
What are some lifestyle changes or home remedies that can help me manage acetaminophen poisoning?
The following lifestyles and home remedies might help you avoid acetaminophen poisoning:
- Always securely close acetaminophen containers and use child-proof bottles. Keep all medication out of the reach of children and securely locked up.
- Know the correct dose of acetaminophen and the amount of acetaminophen in the preparation you are using. If taken in recommended doses, there is no risk of poisoning from acetaminophen. In fact, to prevent accidental overdose, the maker of Extra-Strength Tylenol brand acetaminophen has reduced the maximum dose from 8 pills (4,000 milligrams) to 6 pills (3,000 milligrams) a day. Also, the FDA has asked drug companies to limit the amount of acetaminophen in prescription medications to 325 milligrams per dose.
- Never mix different medications if both medications contain acetaminophen, except if instructed to do so by your doctor. For example, acetaminophen with codeine and cold medicine containing acetaminophen should not be taken together. Read product labels. They clearly indicate the contents.
- If you or a family member is depressed and suicidal, remove all medications and dangerous substances from the house and seek medical attention immediately.
- If you are unsure about how and when to take pain medications, ask your doctor for a plan. Write down this plan and follow it.
- When you are given a new medication, always make sure the doctor knows all of the medication and supplements that you are taking, both prescribed and nonprescribed. The easiest way to do this is to keep a written list of medications and supplements and go over it with your doctor.
- Do not take acetaminophen if you consume alcoholic beverages.
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Acetaminophen (Tylenol) Poisoning. https://www.webmd.com/a-to-z-guides/tylenol-acetaminophen-poisoning. Accessed October 25, 2017.
Acetaminophen Poisoning. https://www.msdmanuals.com/home/injuries-and-poisoning/poisoning/acetaminophen-poisoning. Accessed October 25, 2017.
Review Date: October 25, 2017 | Last Modified: October 26, 2017